- Chlorpheniramine maleate 0.5mg (antihistamine)
- Pseudoephedrine HCL 7.5mg (decongestant)
- Dextromethorphan HBr 2.5mg (cough suppressant)
- Acetaminophen 80mg (fever reducer)
WHEN TO USE
Frequent cough, runny nose, nasal congestion, chest congestion, fever. I only use a cold medication like this if my child’s symptoms are interfering with sleep, eating or if they are generally miserable with congestion. The antihistamine and decongestant combination in this cold medication will temporarily relieve most symptoms of the common cold. It opens up nasal congestion and dries up nasal secretions. It also helps reduce cough caused by secretions running down the throat. The Dextromethorphan (DM for short) is the cough suppressant part of this medication. It will offer temporary relief to that nagging cough caused by a “tickle” in the throat. The combination of DM and the other ingredients will usually help your child get some much-needed rest for a few hours.
The Acetaminophen in this cold medication will help relieve the aches and fever that your child may have. Acetaminophen is the generic name for Tylenol, a long trusted and very safe fever reducer. If you are using this combination cold medication but still need to do more for the fever, then a dose of Ibuprofen(Motrin or Advil) would be okay to give.
HELPFUL TIP FOR TREATING COLDS
When I give my children cold medication, I have found that the nasal passages can become too dry, that’s why it’s important to use saline nasal spray throughout the day and a humidifier in the bedroom at night.
This combination is safe to use in children six-months-old, however, the chewable tablets can be a choking hazard for a child under two-years-old (use drops or liquid instead). The sedative effects of the antihistamine usually overcome the “revving-up” effects of the decongestant to produce an overall “calming” effect, which will help your child sleep. Occasionally, the antihistamine has the opposite effect, which may lead to some missed sleep but is not dangerous. Uncommon side effects are headache, upset stomach and dizziness. If your child has a history of seizures, high blood pressure, heart disease, thyroid disease or is taking medications for any of these conditions, consult your doctor before taking this medication. If your child has Croup, do not use this medication because of its drying effect.
Doses are every 4-6 hours, max 4 doses/day.
|Under two years||Not recommended|
|2-3 years (24-35lbs)||Ask your doctor|
|4-5 years (36-47lbs)||Ask your doctor|
|6-8 years (48-59lbs)||4 tablets|
|9-10 years (60-71lbs)||5 tablets|
|11 years (72-95lbs)||6 tablets|
|12 years and up (>95lbs)||Dose as adult|